Illinois, 2005

Damaging Winds and Heavy Rain in Illinois, August 18, 2005

August 18, 2005 · NWS DVN · 5 events in 4 counties and zones

A strong low level jet in combination with two upper level disturbances produced two lined of thunderstorms in a near tropical atmosphere. The northern line bowed out across southwest Wisconsin and moved into northwest Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low level jet in combination with two upper level disturbances produced two lined of thunderstorms in a near tropical atmosphere. The northern line bowed out across southwest Wisconsin and moved into northwest Illinois. Very heavy rainfall caused some nuisance flooding.The southern line formed across southeast Iowa and moved east into west central Illinois. The line appeared to bow out ever so slightly in Des Moine County Iowa and Henderson County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 3:20 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 3:20 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT THU AUG 18 2005

.SYNOPSIS...UPPER LEVEL AND SURFACE LOW OVER SOUTH DAKOTA MOVING
EAST SOUTHEAST AT 15-20 MPH AND IS PRODUCING LARGE AREAS OF SHOWERS
AND STORMS AHEAD OF SYSTEM IN MN AND NORTH 1/2 OF IOWA AND A FEW
STORMS IN MO/KS. NOWCAST TOOLS SUGGEST NORTHERN 1/3 TO 1/2 AREA TO
RECEIVE LIGHT TO MODERATE RAINS WITH MORE SPOTTY SHOWERS AND STORMS
SW 1/2. WATER VAPOR SHOWS SOME DRIER AIR ALOFT SO ANY STORMS THAT
FIRE THIS PM WOULD BE MORE FAVORABLE TO REACH SEVERE LEVELS.
PRESSURE FALL PATTERNS SUPPORT SD LOW TO MOVE ACROSS CENTRAL PORTIONS
OF FORECAST THIS PM WHICH WILL SUPPORT SIGNIFICANT TEMPERATURE
GRADIENT AND PM STORMS. UPPER AIR ANALYSIS SHOWS UPPER LOW OVER FAR
NW CONUS PUSHING LOTS OF ENERGY TOWARD MIDWEST WITH 60-80KT JET.

&&

.SHORT TERM...(TODAY AND TONIGHT) USE NOWCAST TOOLS AS OUTLINED
ABOVE WITH SOME INPUT FROM BLEND OF MODELS WITH CATEGORICAL POPS FAR
NORTH TO SLIGHT CHANCE FAR SW TODAY WITH A 15 DEGREE GRADIENT AS
SURFACE LOW MOVES THROUGH BISECTING AREA.  MODERATE TO HIGH
INSTABILITY BY MID PM AND DECENT SHEAR SUPPORT SOME STORMS REACH
SEVERE LEVELS LATE PM INTO EVENING.  AGREE WITH NAM/ETA SOLUTION FOR
NOCTURNAL STORMS SOUTH 1/3 SECTIONS TONIGHT AS LOW LEVEL JET
INTERSECTS WITH SFC BOUNDARY WITH AGAIN CHANCE OF A FEW STORMS NEAR
OR REACHING SEVERE LEVELS. HAIL UP TO GOLFBALLS PRIMARY RISK WITH
POTENTIAL FOR GUSTY WINDS NEAR 60 MPH ALSO POSSIBLE LATE PM INTO
EARLY EVENING HOURS.  HIGH PRECIPITAL WATER VALUES (DEWPOINTS NEAR
70) OF 1.5 TO 2 INCHES ALSO SUPPORT LOCALLY HEAVY RAINS IN STORMS
THIS PM AND EVENING.       ..NICHOLS..

&&

.LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY) SEASONABLY STRONG
CLOSED UPPER LOW SYSTEM(STILL APPEARS UNDERDONE SOME BY LATEST RUN
MODELS)WILL LOOK TO ROLL ALONG AND JUST NORTH OF THE CANADIAN
BORDER DURING THE FIRST PART OF THE FCST PERIOD...REACHING THE
NORTHERN SHORES OF LK SUPERIOR BY SAT EVENING. THIS NOW WELL
ADVERTISED SYSTEM WILL EVENTUALLY INDUCE THE FROPA PROCESS THAT WILL
LIKELY INDUCE STRONG TO SVR STORMS IN THE AREA FRI NIGHT...AND A
ROBUST COOL DOWN BY THE SECOND HALF OF THE WEEKEND AND INTO EARLY
NEXT WEEK. DURING THE DAY FRIDAY...SIGNALS THERE THAT A SECONDARY
BOUNDARY WILL START TO SET UP AGAIN SOMEWHERE OVER THE CWA AHEAD OF
CYCLOGENESIS IN THE CENTRAL PLAINS. WILL GO WITH SLIGHT CHC POPS
ACRS THE SOUTHERN THIRD OF THE CWA FRI MORNING FROM LINGERING
PROCESSES FROM THU NIGHT AND POTENTIAL OUTFLOW BOUNDARIES IN
BUILDING INSTABILITY FIELDS. THE PROBLEM AGAINST GOING WITH
HIGHER DAYTIME POPS IS THE UPPER RIDGING PROCESS AND INCREASING MID
LEVEL WARM LAYER TO THE LEE OF DIGGING UPPER WAVE POSSIBLY
INHIBITING NEW FRI DEVELOPMENT OR ERODING THU NIGHT ACTIVITY TRYING
TO LINGER INTO LATE FRI MORNING. IF THE CONVECTIVE DEBRIS CLEARS
ENOUGH...PROGGED THERMAL PROFILES SUPPORT HIGHS FRI IN THE MID TO
EVEN UPPER 90S. TEMPS MAY BE LIMITED SOME BY BUILDING AMBIENT SFC
MOISTURE...BUT WILL STILL GO WITH AT LEAST MID 90 HIGHS. THE NAM MAY
BE OVERDOING SFC DPT POOLING ALONG THE DEVELOPING LLVL BOUNDARY IN
THE CWA(WITH VALUES IN THE UPPER 70S) SOME BY FRI AFTERNOON...BUT LOW
TO MID 70 DPTS SEEM REASONABLE LOOKING AT UPSTREAM MOISTURE FIELDS
IN PORTIONS OF THE SOUTHERN PLAINS. SYNOPTIC SCALE FORCING FIELDS
COMBINING WITH A LOADED AIRMASS IN PLACE WITH RESPECT TO HIGH
CAPES/INSTABILITY(IF TEMPS CAN WARM INTO THE MID 90S WITH MID 70
DPTS) AND WIND PROFILES...ARE STILL SUGGESTING A POTENT SVR WX
EPISODE ON TAP FOR THE LOCAL CWA FOR FRI NIGHT. STILL SOME MODEL
VARIANCE ON PLACEMENT OF SFC LOW AND WARM FRONT/TRIPLE POINT
PROPAGATION PATH...BUT FAVOR THE NAM AND UKMET WHICH GENERALLY SWEEP
THESE FEATURES OVER THE NORTH HALF OF THE CWA LATER FRI NIGHT. BOTH
THE GFS AND NAM SUGGEST 3-4K J/KG TYPE CAPES BUILDING OVER EASTERN
IA BY FRI EVENING...AND FCST SOUNDINGS/WIND PROFILES STILL SUPPORT
CONVECTIVE LINE SEGMENTS CAPABLE OF SIGNIFICANT STRAIGHT LINE WINDS
OF AT LEAST 70 KTS. THIS ALL AIDED BY IMPRESSIVE UPPER SUPPORT
WITH DIVERGENT MID TO UPPER LEVEL FLOW PATTERN...AND INCREASING
RIGHT ENTRANCE DIRECT CIRCULATION EFFECT OFF SOUTHERN EDGE OF 100+
KT JET MAX JUST TO THE NORTH. WITH SOMEWHAT SLOWER EJECTION PROCESS
OF MAIN UPPER SYSTEM...EXPECT SUPER-CELLULAR TYPE DEVELOPMENT OFF TO
THE WEST ACRS WESTERN AND CENTRAL IA FRI EVENING(WITH SOME OF THIS
TYPE OF ACTIVITY GETTING INTO THE WESTERN CWA)...EVOLVING INTO A
MORE LINEAR STRAIGHT LINE WIND PRODUCING COMPLEX AS IT PROGRESSES
ACRS EASTERN IA AND NORTHWEST IL.

AFTER FROPA SAT MORNING...LARGE CANADIAN HIGH WILL TAKE GRIP OF THE
WESTERN GRT LKS FOR THE SECOND HALF OF THE WEEKEND AND INTO EARLY
NEXT WEEK. WITH CLEAR OUT AND MIXING EVEN AFTER FROPA...SAT HIGHS
SHOULD STILL MAKE IT BACK INTO THE 80S...BUT SUNDAY TEMPS WILL
HAVE TROUBLE REACHING THOSE LEVELS. BRUNT OF COOL SURGE NOW DELAYED
SOME BY LATEST RUNS AND OCCURS SUNDAY NIGHT INTO MON. MON NOW LOOKS
TO BE THE DAY WITH UPPER SINGLE DIGIT H85 C TEMPS GETTING ADVECTED
DOWN INTO THE REGION...POSSIBLY KEEPING A LID ON HIGHS ONLY IN THE
MID 70S. IF THE STRENGTH OF THE HIGH AND CAA SUGGESTED BY THE NEWLY
RUN ECMWF COME TO PASS...WOULDNT BE SURPRISED IF MON MORNING LOWS
DIP TO AROUND THE 50 DEGREE MARK IN MUCH OF THE NORTH HALF OF THE
CWA...OR EVEN INTO THE UPPER 40S. THESE KIND OF TEMPS WOULD BE
CLOSE OR IMPINGE ON RECORD LOW TERRITORY FOR A FEW LOCATIONS.
..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/12
Hazardous weather outlook, Aug 18, 4:50 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT THU AUG 18 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
550 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL SYSTEM WITH A LOW PRESSURE WAVE WILL MOVE ACROSS THE AREA
WITH INCREASING INSTABILITY PRODUCING SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY REACH SEVERE LEVELS BY AFTERNOON AND INTO
THIS EVENING.  CURRENT INDICATIONS SUGGEST A FEW OF THESE STORMS MAY
BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND POTENTIALLY
DAMAGING WIND GUSTS UP TO 60 MPH.  THE GREATEST THREAT TODAY WILL BE
MAINLY NORTH OF I-80 TODAY AND THEN SOUTH OF I-80 THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EVEN STRONGER STORM SYSTEM FRIDAY EVENING WILL MAKE FOR THE
POTENTIAL OF A PARTICULARLY DANGEROUS SEVERE WEATHER SITUATION.  HEAT
AND HUMIDITY WILL BUILD OVER THE AREA DURING THE DAY ON FRIDAY AHEAD
OF THE SURFACE LOW RESULTING IN A VERY UNSTABLE AIRMASS. LATEST
INDICATIONS SUGGEST A FAVORABLE ENVIRONMENT FOR LARGE SCALE
DAMAGING WINDS OF 60 TO 80 MPH OR MORE...AND HAIL UP TO THE SIZE OF
GOLFBALLS. IF THE MAIN LOW PRESSURE CENTER AND ASSOCIATED WARM FRONT
MOVE OVER PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS...A FEW
STORMS GENERATED ALONG AND JUST NORTH OF THIS BOUNDARY MAY HAVE THE
POTENTIAL OF PRODUCING A TORNADO. AT THIS TIME...IT APPEARS THAT THE
GREATEST RISK AND COVERAGE OF SEVERE WEATHER IN THE LOCAL AREA WILL
BE MAINLY DURING FRIDAY EVENING. CURRENT INDICATIONS SUPPORT
LOCATIONS ALONG AND ESPECIALLY NORTH OF THE INTERSTATE 80 CORRIDOR
ARE AT HIGHEST RISK. HOWEVER...THERE IS STILL SOME UNCERTAINTY ON THE
EXACT PATH OF THE MAIN SYSTEM AND THUS THE AREA MORE FAVORABLE FOR
STORM COVERAGE.

THE LARGE AMOUNT OF MOISTURE IN THE AIR WILL ALSO RESULT IN THE
STORMS PRODUCING HEAVY RAINFALL RATES. RAINFALL TOTALS OF WELL OVER
2 INCHES WILL BE POSSIBLE BY SATURDAY MORNING IN AREAS THAT RECEIVE
REPEATED STORM ACTIVITY.

STAY TUNED FOR FOR FURTHER UPDATES AND FORECASTS CONCERNING THIS
POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT FOR FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON MAINLY NORTH OF
INTERSTATE 80...AND SOUTH OF THE INTERSTATE 80 CORRIDOR THIS EVENING.
SPOTTER ACTIVATION WILL ALSO BE LIKELY FRIDAY EVENING FOR THE ENTIRE
AREA.

NICHOLS/12

In the hours before

Local storm report, Aug 18, 2:57 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             JESUP                   42.48N 92.07W
08/18/2005  0.25 INCH        BUCHANAN           IA   TRAINED SPOTTER

&&

WDN

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Jo Daviess

When
August 18, 6:40 AM CST to 8:50 AM CST
Where
Jo Daviess County, Galena
Measured
3.25
Reported by
TRAINED SPOTTER
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

3.25 inches of rain in two hours; water ponding in the backyard. 3.3 inches of rain was reported a short distance away with a golf course flooded and soil erosion on nearby hills.

Thunderstorm Wind, Jo Daviess

When
August 18, 7:00 AM CST
Where
Jo Daviess County, Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
42.500, -89.983

Several large oak trees were downed in the town of Warren with one tree down on a house.

Thunderstorm Wind, Stephenson

When
August 18, 7:29 AM CST
Where
Stephenson County, Orangeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -89.633

Power lines down

Thunderstorm Wind, Henderson

When
August 18, 8:10 AM CST
Where
Henderson County, Big River St Forest
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
41.033, -90.917

WFO DVN Electronics Technician reported some trees were downed along with several large branches on County Route 3 just north of Bald Bluff Road.

Heavy Rain, Whiteside

When
August 18, 8:10 AM CST to 8:45 AM CST
Where
Whiteside County, Sterling
Reported by
GENERAL PUBLIC
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Water ponding on some streets.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472430, 5472429, 5472431, 5472432, 5472433.